Rituxan Ready: Update

A few months ago I wrote an article (“Rituxan Ready?”) about starting my seventh biologic, Rituxan (rituximab), back in March. I’ve been on biologic medications since first taking Enbrel in 2003. The anti-TNF drugs worked pretty well for me up until about three years ago; since then three other biologic drugs have failed one after the other in that short period of time. To say that this has been frustrating would be a big understatement. I still have a lot of worries, fears, confusion, and expectations that I’m trying to not let get out of control while I continue to wait and see if Rituxan will work, or if it will join the growing list of failures.

My first Rituxan infusion, which took about seven hours, was on March 22, 2017. Before getting the infusion, I had read and heard some things about the drug that made me really anxious about starting it. I had never been that nervous about beginning any of the other several infusions (or injections) I’ve had since 2003, but I was with this one.

First off, my rheumatologist‘s nurse told me more than once over the phone that there was a good chance of experiencing a reaction to the drug while having the infusion. This bit of information immediately made me nervous and start imagining all sorts of bad things. Would I break out in hives? Would my throat close up? DEATH? Okay, I was probably being melodramatic (in my head) while listening to her tell me this, but I’ve been really lucky over the last 15 years that I’ve taken biologics that I haven’t had any bad reactions or side effects. I know many people who have experienced bad reactions and I’ve always felt like I’ve dodged a bullet (or many) during all of these years and drugs.

Well, the “bullet” finally hit me during my first Rituxan infusion. About only 30-45 minutes into the infusion my throat suddenly started feeling weird. And by “weird” I mean kind of itchy but also oddly tight, like I had a lump in there and it was harder to swallow. At the same time both of my ears started having this similarly itchy, irritated feeling. The sensations going on in both my throat and ears weren’t that strong or severe, so I was questioning whether or not it was a real reaction. I had never had one before, so I had no idea what to expect! I waited a bit longer and then concluded–yeah, something strange is happening. I then pushed my nurse call button to get someone else’s opinion on it. One of the infusion nurses came over to my station right away and stopped the Rituxan after I told her what I was experiencing.

After stopping the Rituxan, the nurse ordered more steroid and Benadryl medications to be given to me via I.V. The infusion center also called my rheumatologist to report what had happened and to get the “O.K.” to continue with the infusion if the pre-meds made the reaction symptoms go away. Thankfully, the additional medications worked and the strange, irritating sensations in my throat and ears subsided. The nurse started up the infusion again and I sat there, nervous about what might happen next.

I didn’t have any additional reactions during the remaining several hours of my infusion that day, which was a relief. However, maybe about an hour after the infusion ended, I developed a severe headache. I get chronic tension headaches (which sometimes turn into migraines) anyway, so I wasn’t sure what was going on. Was this one of my “normal” headaches or from the Rituxan? As the evening progressed, my head pain intensified to an almost unbearable level. I think I only got about three hours of sleep that night, if that. That night I did call the on-call rheumatologist at my clinic and he told me he thought the Rixuan triggered one of my usual tension headaches. Hmm, okay, great. I was totally out of pain medication, so I took as much Tylenol and Motrin as I could and a muscle relaxer and basically suffered throughout most of the night.

The throbbing, constant headache lifted about two days after my Rituxan infusion. I spoke with my rheumatologist in the meantime and he didn’t think the Rituxan caused it. Hmm, okay? I just love it when I get conflicting answers from healthcare professionals–which happens a lot. Whatever the cause, I was relieved that the head pain was gone. Yet despite my relief, I became extremely nervous about having my follow-up Rituxan infusion two weeks later.

Fast forward two weeks: Rituxan infusion #2 went a bit smoother than the first one, although I suspect I had a reaction at the very end of the infusion. I decided to just wait it out because I was so close to it being finished anyway. I was happy and relieved that we didn’t need to stop the infusion at all during this appointment, however I was anxious about if the “headache from Hell” was going to come back later that night. I don’t know if worrying about something like this makes it into a self-fulfilling prophecy, but whatever the case, unbearable headache pain hit me again that evening. This can’t be a coincidence, right?

My head throbbed like what I imagined it might feel like to have a thick steel rod rammed through the center of my head with my head also being squashed in an unrelenting vice grip. It was bad. I absolutely hate going to urgent care, but I decided that I needed something for the pain and couldn’t wait. Disgustingly, my urgent care trip turned into a humiliating appointment where I was laughed at and then criminalized for requesting pain medication. I was sent away with nothing and went back home, infuriated, to try to calm down the stabbing pain that was shooting through my skull.

Once again my head pain subsided about 2-3 days after the infusion. And again, I was so relieved that if lifted; I was afraid that it would never go away. Now that my loading doses were finished and the strange head pain was gone, I attempted to return my life to “normal” and wait once again, in limbo, wondering if this latest attempt to stabilize my RA would work. I wouldn’t get another infusion of Rituxan until November.

Is the drug working? Honestly, I don’t really know. I’m still taking prednisone, although I recently started trying to (very) slowly taper down on it by 1 mg per week. One of the main goals of my rheumatologist (and myself) is to finally get me off the prednisone. I’ve been taking that powerfully effective, yet problematic drug for three years without any breaks. I’m desperate to be done with it–at least for a good while.

Waiting several months to have my next biologic infusion makes me nervous: What if the Rituxan doesn’t work during all of that time? I just lose six months of my life? It’s a frightening and disheartening thought to have. But, in the meantime I’m trying very hard to do other things to make my body and my life healthier, such as focusing on improving nutrition, exercise, and weight loss.

In sum, this is my Rituxan update–and hopefully it’s somewhat comprehendible! So far the knowns (for me) are: infusion reactions and severe headaches. The unknowns: Will this drug be the one to work after several years of biologic failures? Will I develop any additional reactions or side effects from it? I’m praying and hoping with all of my heart and soul and energy that Rituxan will be the medication to finally break the losing streak.

What are your Rituxan stories?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (7)

Poll